Texas, 2020

Wildfire in Texas, November 18, 2020

November 18, 2020 · NWS AMA · 1 event in 1 county or zone

A combination of downsloping south southwest winds of 20 to 25 mph with gusts between 30 and 40 mph along with minimum afternoon relative humidity values between 15 and 20 percent and receptive fuels combined to result in a large wildfire in Hutchinson County in the Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A combination of downsloping south southwest winds of 20 to 25 mph with gusts between 30 and 40 mph along with minimum afternoon relative humidity values between 15 and 20 percent and receptive fuels combined to result in a large wildfire in Hutchinson County in the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 18, 11:20 AM CST, 10 minutes earlier.

Area forecast discussion, Nov 18, 11:20 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1120 AM CST Wed Nov 18 2020

.AVIATION...
18z TAF Issuance...VFR conditions are expected through the period
at all three sites. Southwest winds will prevail at around 15 to
25 knots through tonight before decreasing a bit to 10 to 20
knots through the remainder of the period. Winds will gust up to
30 to 40 knots through today into tomorrow. Low level wind shear
is possible starting late tonight into tomorrow morning from 06z
to 17z with southwest winds of 45 knots at around 2000 feet.

Rutt

&&

PREV DISCUSSION... /Issued 401 AM CST Wed Nov 18 2020/

SHORT TERM...Today through Thursday night.
Southwesterly upper flow will become more zonal today through
Thursday morning before transitioning back to southwesterly again
by Thursday afternoon and evening. Surface low pressure developing
to the lee of the Rockies will gradually deepen today through
Thursday ahead of a cold front. The cold front will push south
across the forecast area Thursday evening and thursday night as
surface low tracks south into the northern Panhandles. Cold front
will move through all but the southeastern Texas Panhandle by 12Z
Friday. Unseasonably warm and even record breaking warm conditions
expected today and Thursday before cooler conditions prevail
Thursday night following the passage of the cold front. Continued
dry conditions will prevail through Thursday night.

Schneider

LONG TERM...Friday through Tuesday.
Southwest flow aloft is forecast to prevail across the southern
high plains on Friday ahead of an upper level shortwave trof which
is forecast to move into the western states Friday afternoon, and
then across the plains states Saturday into Sunday morning. Medium
range models are in better agreement handling this particular upper
level storm system. All 00Z operational models except the GFS end
any precipitation by late Sunday afternoon. The GFS ends all
precipitation by 18Z Sunday. The NBM is also finally on board
with non mentionable pops for our fcst area Sunday night. Given
the progressive nature of the upper level flow pattern, ending
precipitation sometime Sunday afternoon at the latest seems
plausible at this time as the upper level shortwave trof is not
expected to slow down and deepen much as it moves across the
region. Therefore, have followed the NBM temps and pops Friday
through Tuesday. Most precipitation is expected to be light rain,
with perhaps a mix of light rain and light snow early Sunday
morning across the northwest sections. Highest QPF values for this
upcoming storm system appear to be across the north central
through eastern sections of the OK and TX Panhandles. Dry weather
is then slated to return for Sunday night through Tuesday.

02

FIRE WEATHER...Today and Thursday.
For today, the LLTR is forecast to extend from southeastern New
Mexico northeastward into southern Kansas. The 500 mb and 700 mb
winds are not as strong as in the SPWO Composite Map with only 25
to 35 knots at 700 mb forecast today and 35 to 40 knots at 500 mb.
Minimum afternoon humidities today across the eastern Oklahoma
and northeast Texas Panhandles will be around 23 to 30 percent
with humidities as low as 13 percent across the western Oklahoma
Panhandle. 20 foot southwesterly winds will be highest across the
eastern Oklahoma and northeast Texas Panhandles around 20 to 30
mph with gusts near 35 mph. 20 foot southwesterly winds across the
western Oklahoma Panhandle will be around 15 to 25 mph with gusts
near 30 mph. Current thinking is that this will be a low end
critical fire weather event with Max RFTIs as high as 3 across the
eastern Oklahoma Panhandle and the northeast Texas Panhandle and
then up to 3 across the western Oklahoma Panhandle. The RFTIs are
primarily wind-driven across the eastern Oklahoma and northeast
Texas Panhandles but both wind-driven and relative humidity-
driven across the western Oklahoma Panhandle. Will likely issue a
Red Flag Warning for these areas today with a Fire Danger Statement
across the remainder of the Panhandles from Noon to 6 PM.

For Thursday, the LLTR will be over the Panhandles with 20 foot
southwesterly winds of 15 to 25 mph with gusts near 30 mph across
much of the western and central Texas Panhandle. Minimum afternoon
humidities will be around 15 to 20 percent. 700mb winds forecast
to be around 30 to 35 knots with 500 mb winds roughly 30 to 35
knots. Max RFTIs on Thursday around 2 to 3 and are primarily wind-
driven. Possibly a low end critical fire weather across portions
of the western and central Texas Panhandle with a higher
confidence of elevated fire weather conditions. Will hold off with
any fire weather highlights for now.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 6 PM CST this evening for the following
     zones: Lipscomb...Ochiltree.

OK...Red Flag Warning until 6 PM CST this evening for the following
     zones: Beaver...Cimarron.

&&

23/29
Hazardous weather outlook, Nov 18, 4:15 AM CST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
415 AM CST Wed Nov 18 2020

OKZ001>003-TXZ001>020-317-182200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
415 AM CST Wed Nov 18 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions are expected this afternoon across
the western and eastern Oklahoma Panhandle as well as parts of
the northeast Texas Panhandle, with elevated fire weather conditions
this afternoon across the central Oklahoma Panhandle and the remainder
of the Texas Panhandle due to southwest winds of 15 to 30 mph with
higher gusts along with minimum relative humidity values between
13 and 30 percent. A Red Flag Warning is in effect from Noon until
6 PM today across the western and eastern Oklahoma Panhandle as
well as parts of the northeast Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to near critical fire weather conditions are expected to
develop Thursday afternoon across western and central sections of
the Texas Panhandle due to southwest winds of 15 to 25 mph with
some higher gusts along with minimum relative humidity values
between 15 and 20 percent.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions this afternoon and
Thursday afternoon.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
November 18, 11:30 AM CST to 4:00 PM CST
Where
Hutchinson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The 1299 wildfire began about seven miles north of Lake Meredith near Farm to Market Road 1913 and Farm to Market Road 3395 in Hutchinson County Texas around 1130CST. The wildfire consumed seven hundred and seven acres, There were no reports of any homes or other structures lost or damaged and there were also no reports of any injuries or fatalities. The Borger Fire Department responded to the wildfire which was brought under control around 1600CST.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930487.